Some painkillers could be the cause of an increased risk of irregular heart rhythm, according to new research.
Although effective for pain relief, some non-steroidal anti-inflammatory drugs (NSAIDs) carry the risk of atrial fibrillation among older adults, the study found.
Irregular heartbeats can lead to a number of problems including dizziness, shortness of breath, fatigue and heart palpitations.
And previous studies have found that NSAIDs lead to a heightened risk of other heart problems, including heart attacks.
The researchers wanted to find out whether there is a link between NSAIDs and irregular heartbeats.
Their study, published in the journal BMJ Open, examined 8,400 people with a mean age of 68.5 in Rotterdam, The Netherlands.
Story continues below the slideshow:
Using an electrocardiogram the authors tested whether or not the participants suffered from irregular heartbeats as well as examining the drugs they had been prescribed.
Over a 13-year follow-up 857 people developed atrial fibrillation. Of these, 261 had never used NSAIDs, 554 had in the past and 42 were currently taking these drugs.
The researchers said that current use of the medication was associated with a 76% increased risk, when compared to those who had never used such drugs.
Meanwhile recent use, within the last 30 days, was found to have an 84% increased risk of atrial fibrillation when compared with those who had never used NSAIDs.
"Our results suggest that NSAID use is associated with a higher risk of atrial fibrillation (AF)," the authors wrote.
"Current use and past use were associated with a higher risk of AF, adjusting for age, sex and cardiovascular risk factors."
NSAIDs are widely used to relieve pain, reduce inflammation and bring down a high temperature.
They can be prescribed for a number of conditions including headaches, toothache, sprains or strains, to reduce the symptoms of infections and painful periods.
They can also be handed out for some longer-term conditions such as arthritis, back pain and neck pain.
The authors of the study stressed that further research was needed to investigate the underlying reasons behind the link.
They also stressed that their study may have "missed" over-the-counter use of the drugs.
Commenting on the study, Professor Colin Baigent, deputy director, Clinical Trial Service Unit at the University of Oxford, said: "This study is consistent with previous reports indicating that some NSAIDs increase the risk of atrial fibrillation.
"Atrial fibrillation is just one of several cardiac hazards associated with NSAIDs, the most important of which is an increased risk of heart attacks.
"Although NSAIDs are very effective for the treatment of pain, it is important that both risks and benefits are considered carefully before they are prescribed."